possible drug interaction

Discussion in 'Fibromyalgia Main Forum' started by idiotsinc, Apr 3, 2003.

  1. idiotsinc

    idiotsinc New Member

    I noticed I have a problem with a certain over the counter decongestant which may affect other that are taking meds for depression or anxiety. I dicovered it by accident but solves a problem I was having with nervousness. The problem is with the Drixoral 12 hour non-drowsy, or more precisely the ingrediant pseudoephedrine sulfate, which is found in lots of over the counter decongestants. The box says that it shouldn't be used with MAOI class of drugs, which are an older class of drugs for depression and parkinsons, which gave me a clue. It may have something to do with the buspar I'm taking because I "noticed" the nervousness more the longer I took the buspar, which takes about 3 weeks to reach full effectiveness. I was having problems sleeping. I suspected something like that because the buspar was working well in reducing anxiety but at the same time I was feeling a little more tense or anxious, which is a paradox. Now buspar can do one or the other but to do both at the same time doesn't make sense. I've felt uncomfortable after taking drugs containing pseudoephedrine sulfate, such as Sudafed, but didn't notice a problem with Drixoral before, but then again, I was drinking at the time. I think the main problem is when the pseudoephedrine sulfate leaves the body after 12hrs, something about it has the brain asking for more. Have to check with my pharmacist son-in-law or brother-in-law.
    Don't think it's anything major but could solve some problem some of you are having.

    Bob
  2. layinglow

    layinglow New Member

    I agree you do have a conflict of two drugs inter-reacting here.

    Pseudoephedrine's common side effects are listed as Nervousness, Restlessness, and Insomnia.

    While Buspar (Buspirone Hydrochloride) is in the anti-anxiety class of drugs.

    The two together are counter productive. The Buspar isn't causing the "nervousness", in my opinion. The Pseudoephedrine is responsible.

    I would try going with more natural non drug remedies for congestion that will not fight the Buspar, such as a vaporizer. One sets up a vicious cycle with using decongestants, anyway. The active ingredient in your Drixoral (pseudoephedrine) is defeating the purpose of your anti-anxiety med, adding to insomnia (which is detrimental to your health with these disorders) and producing nervousness, and anxiousness.

    Alcohol will reduce the effects of pseudoephedrine such as the nervousness, etc. as it is a depressant. Drinking is definitely contraindicated with the Buspar.

    What it boils down to is your decongestant is increasing the very symptoms you are trying to treat with your Buspar.

    Best wishes.

    [This Message was Edited on 04/03/2003]